Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 32, NWS Pueblo, CO

May 5, 202317 counties in Colorado

NWS Pueblo, CO issued this red flag warning at May 5, 2023, 3:17 PM MDT for 17 counties in Colorado. It took effect at May 6, 2023, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2023, 3:17 PM MDT (21:17 UTC)
In effect from
May 6, 2023, 11:00 AM MDT
Expired
May 6, 2023, 9:16 PM MDT
In force
10 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Baca County, CO, Bent County, CO, Conejos County, CO, Costilla County, CO, Crowley County, CO, Custer County, CO, El Paso County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 67 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.3 hours before the alert went out and 369 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3422 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

503 
WWUS85 KPUB 052117
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
317 PM MDT Fri May 5 2023

COZ224-225-227>230-232-233-237-061330-
/O.UPG.KPUB.FW.A.0023.230506T1700Z-230507T0400Z/
/O.NEW.KPUB.FW.W.0032.230506T1700Z-230507T0400Z/
/O.NEW.KPUB.FW.A.0024.230507T1700Z-230508T0200Z/
/O.CON.KPUB.FW.W.0031.000000T0000Z-230506T0400Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
317 PM MDT Fri May 5 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 224, 225, 227, 228, 229, 230, 232, 233, AND 237...

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM MDT SATURDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
224, 225, 227, 228, 229, 230, 232, 233, AND 237...

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 224, 225, 227, 228, 229, 230, 232, 233, AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 10 PM MDT Saturday. A Fire Weather Watch has
also been issued. This Fire Weather Watch for gusty winds and low
relative humidity is in effect from Sunday morning through Sunday
evening. The Fire Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zones 224, 225, 227, 228, 229, 
  230, 232, 233 and 237.

* Winds...Southwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ221-226-231-234>236-061330-
/O.UPG.KPUB.FW.A.0023.230506T1700Z-230507T0400Z/
/O.NEW.KPUB.FW.W.0032.230506T1700Z-230507T0400Z/
/O.CON.KPUB.FW.W.0031.000000T0000Z-230506T0400Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Northern El Paso County Including Monument and Black Forest-
Crowley County Including Ordway-Kiowa County Including Eads-
Bent County Including Las Animas-Prowers County Including Lamar-
317 PM MDT Fri May 5 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 221, 226, 231, 234, 235, AND 236...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM MDT SATURDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
221, 226, 231, 234, 235, AND 236...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 10 PM MDT Saturday. The Fire Weather Watch
is no longer in effect.

* Affected Area...Fire Weather Zones 221, 226, 231, 234, 235 and 
  236.

* Winds...Southwest 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
905 
WWUS85 KPUB 060304
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
904 PM MDT Fri May 5 2023


COZ224-225-227>230-232-233-237-061915-
/O.CAN.KPUB.FW.W.0031.000000T0000Z-230506T0400Z/
/O.CON.KPUB.FW.W.0032.230506T1700Z-230507T0400Z/
/O.CON.KPUB.FW.A.0024.230507T1700Z-230508T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
904 PM MDT Fri May 5 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 224, 225, 227, 228, 229, 230, 232, 233, AND 237...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 224, 225, 227, 228, 229, 230, 232, 233,
AND 237...
...RED FLAG WARNING IS CANCELLED FOR TONIGHT FOR GUSTY WINDS AND 
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 224, 225, 227, 228, 
229, 230, 232, 233, AND 237...

The National Weather Service in Pueblo has cancelled the Red Flag
Warning.

* Affected Area...Fire Weather Zones 224, 225, 227, 228, 229, 
  230, 232, 233 and 237.

* Winds...Southwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 6 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ221-226-231-234>236-061915-
/O.CAN.KPUB.FW.W.0031.000000T0000Z-230506T0400Z/
/O.CON.KPUB.FW.W.0032.230506T1700Z-230507T0400Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Northern El Paso County Including Monument and Black Forest-
Crowley County Including Ordway-Kiowa County Including Eads-
Bent County Including Las Animas-Prowers County Including Lamar-
904 PM MDT Fri May 5 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 221, 226, 231, 234, 235, AND 236...
...RED FLAG WARNING IS CANCELLED FOR TONIGHT FOR GUSTY WINDS AND 
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 221, 226, 231, 234, 
235, AND 236...

The National Weather Service in Pueblo has cancelled the Red Flag
Warning.

* Affected Area...Fire Weather Zones 221, 226, 231, 234, 235 and 
  236.

* Winds...West 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
921 
WWUS85 KPUB 060942
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
342 AM MDT Sat May 6 2023


COZ224-225-227>230-232-233-237-070200-
/O.CON.KPUB.FW.W.0032.230506T1700Z-230507T0400Z/
/O.CON.KPUB.FW.A.0024.230507T1700Z-230508T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
342 AM MDT Sat May 6 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
10 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 224, 225, 227, 228, 229, 230, 232, 233,
AND 237...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 224, 225, 227, 228, 229, 230, 232, 233,
AND 237...

* Affected Area...Fire Weather Zones 224, 225, 227, 228, 229, 
  230, 232, 233 and 237.

* Winds...Southwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ221-226-231-234>236-070200-
/O.CON.KPUB.FW.W.0032.230506T1700Z-230507T0400Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Northern El Paso County Including Monument and Black Forest-
Crowley County Including Ordway-Kiowa County Including Eads-
Bent County Including Las Animas-Prowers County Including Lamar-
342 AM MDT Sat May 6 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
10 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 221, 226, 231, 234, 235, AND 236...

* Affected Area...Fire Weather Zones 221, 226, 231, 234, 235 and 
  236.

* Winds...Southwest 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
301 
WWUS85 KPUB 062140
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
340 PM MDT Sat May 6 2023

COZ224-225-227>230-232-233-237-071345-
/O.UPG.KPUB.FW.A.0024.230507T1700Z-230508T0200Z/
/O.NEW.KPUB.FW.W.0033.230507T1700Z-230508T0200Z/
/O.CON.KPUB.FW.W.0032.000000T0000Z-230507T0400Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
340 PM MDT Sat May 6 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 224, 225, 227, 228, 229, 230, 232, 233, AND 237...

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 224,
225, 227, 228, 229, 230, 232, 233, AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 8 PM MDT Sunday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zones 224, 225, 227, 228, 229, 
  230, 232, 233 and 237.

* Winds...Southwest 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 6 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ221-226-231-234>236-070400-
/O.CON.KPUB.FW.W.0032.000000T0000Z-230507T0400Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Northern El Paso County Including Monument and Black Forest-
Crowley County Including Ordway-Kiowa County Including Eads-
Bent County Including Las Animas-Prowers County Including Lamar-
340 PM MDT Sat May 6 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 221, 226, 231, 234, 235, AND 236...

* Affected Area...Fire Weather Zones 221, 226, 231, 234, 235 and 
  236.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
056 
WWUS85 KPUB 070316
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
916 PM MDT Sat May 6 2023


COZ224-225-227>230-232-233-237-071930-
/O.CAN.KPUB.FW.W.0032.000000T0000Z-230507T0400Z/
/O.CON.KPUB.FW.W.0033.230507T1700Z-230508T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
916 PM MDT Sat May 6 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 224, 225, 227, 228, 229, 230, 232, 233, AND 237...
...RED FLAG WARNING IS CANCELLED FOR TONIGHT FOR FIRE WEATHER 
ZONES 224, 225, 227, 228, 229, 230, 232, 233, AND 237...

The National Weather Service in Pueblo has cancelled the Red Flag
Warning.

* Affected Area...Fire Weather Zones 224, 225, 227, 228, 229, 
  230, 232, 233 and 237.

* Winds...West 15 to 25 mph with gusts up to 40 mph on Sunday.

* Relative Humidity...As low as 6 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ221-226-231-234>236-070430-
/O.CAN.KPUB.FW.W.0032.000000T0000Z-230507T0400Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Northern El Paso County Including Monument and Black Forest-
Crowley County Including Ordway-Kiowa County Including Eads-
Bent County Including Las Animas-Prowers County Including Lamar-
916 PM MDT Sat May 6 2023

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 221, 226, 231, 234, 235, AND
236...

The National Weather Service in Pueblo has cancelled the Red Flag
Warning.

Winds in the area have decreased, so the Red Flag Warning for
Tonight has been canceled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at May 5, 3:16 PM MDT, 1 minute earlier.

Area forecast discussion, May 5, 3:16 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
316 PM MDT Fri May 5 2023

.SHORT TERM...(This evening through Saturday)
Issued at 315 PM MDT Fri May 5 2023

1)Critical Fire Weather conditions continue through this evening,
and start back up again tomorrow late morning.

Currently..

An upper-level low is moving into the Great Basin and northern
Rockies today, bringing southwesterly flow to the region. An area of
stronger upper-level winds associated with this trough axis is
pushing into the region as well, which, when combined with the
tightening pressure gradient at the surface, has resulted in
stronger southwesterly winds at the surface this afternoon. Many
locations are seeing Red Flag conditions this afternoon, and drying
is expected to continue on our plains. Two surface lows have
developed over Colorado, one is centered just north of the forecast
area, and the other is located over the Raton Mesa as of 2pm this
afternoon. Shortwave energy embedded in the longwave trough have led
to showers and weak thunderstorms over the high country, mainly
north of the forecast area for now.

Rest of Tonight..

Cumulus and showers are abundant over our central mountains this
afternoon, with weak thunderstorm activity likely until around
sunset this evening. We could see some weak storms push into
northern Teller county and the Palmer Divide this afternoon and
early this evening as well, but not expecting any severe storms for
this evening. Dewpoints are still in the 40s on our far eastern
plains as of 2pm, and the HREF viewer is showing 1500 J/kg of
surface based CAPE out there this afternoon as well. Right now the
cap is too strong to get any storms going on our eastern plains,
which satellite imagery can confirm since cumulus development is all
still off to our north. High res guidance shows us drying out
significantly a few hours before the cap erodes this evening.
Overall, storms could develop over Kiowa county this evening as the
cap erodes, but better chances will exist to their north and east
where better moisture will remain in place.

Tomorrow..

As the upper low continues to push across the northern Rockies and
northern plains tomorrow, we remain in dry southwesterly flow. This
will mean another day of critical fire weather conditions for most
of the forecast area. Red Flag Warnings have been issued for the San
Luis Valley, the eastern mountains, Teller County, the I-25
corridor, and all of our eastern plains for tomorrow afternoon and
evening. Winds gusts look to be strongest, upwards of 40 to 50 mph,
over the San Luis Valley and the Sangres. Please avoid activities
which could spark a fire!

Other than fire danger tomorrow, expecting mostly clear skies and
slightly above normal temperatures. Most of our plains look to warm
into the upper 70s and low 80s, with 50s and 60s for our mountains
and mountain valleys. Chances for showers over our central mountains
will continue for tomorrow afternoon, most of which should fall as
rain, except for over our tallest peaks.

.LONG TERM...(Saturday night through Friday)
Issued at 315 PM MDT Fri May 5 2023

Key Points:

1) Critical fire weather conditions are once again expected on
Sunday. Green-up is being discussed, but our fuels partners have not
updated the status for green-up yet.

2) Higher confidence for a closed low developing over the region
during mid next week, leading to a variety of impacts - severe
storms, winds, mountain snow, and fire weather. Which all depends on
the track of the low.

Saturday Night and Sunday:

Critical fire weather conditions are expected to continue through
the evening on Saturday, ending shortly after sunset as relative
humidity values increase above the 15% threshold. Windy conditions
will continue over the southern I-25 corridor during the overnight,
which will keep the temperatures warmer and the relative humidity
values lower through the overnight, so fuel recoveries will not be
great over the southern I-25 corridor.

Those critical fire conditions are expected to flair up once again
over the San Luis Valley and the eastern plains, with the strongest
winds over the San Luis Valley and the I-25 corridor. A Fire Weather
Watch has been issued for late Sunday morning through early Sunday
evening for the San Luis Valley and the I-25 corridor. Green-up is
now being discussed, but our fuels partners have still stated that
the fuels are critical over the majority of the region.

A weak cold front will pass over the late Sunday through early
Monday bringing a brief period of gusty northerly winds when the
front passes overhead.

Low temperatures Sunday morning will be in the 40s over the plains
and the 20s to 30s over the mountain valleys, whereas the high
temperatures will be in the 70s to 80s over the plains and the 50s
to 60s over the mountain valleys.

Monday:

Critical fire weather conditions will possible again on Monday,
primarily over the San Luis Valley and the southern I-25 corridor,
with the southern I-25 corridor being a little more uncertain, since
the critical fire weather conditions will be dependent on where lee
cyclone develops.

Tuesday through Friday:

Once again, another lee cyclone forms over the plains, but there is
less of a signal for critical fire weather conditions for the I-25
corridor, so for Tuesday the critical fire conditions are expected
to remain over the plains. If that lee cyclone moves further east,
critical fire conditions will be possible over the I-25 corridor
once again.

A closed low seems to be in play for the middle of next week and
there is plenty of uncertainty of timing and and impacts. The
ensemble and deterministic version of the ECMWF and the GFS are
disagreeing with the timing. The ECMWF suite of models are resolving
a slower, weaker, and more northerly track of the closed low than
the GFS suite of models. As a point of reference, at 6PM on
Wednesday, the GFS model already has a closed low over Utah, whereas
the ECMWF suite of models still has an negatively tilted trough over
Utah. The subtle differences could mean a multitude of different
things. If the GFS is correct a dry line would remain well into the
Kansas areas, where if the ECMWF is right, the dryline would be able
to retreat to Colorado enhancing the severe weather risk over the
far eastern plains on Wednesday. If the GFS is correct strong
downslope winds are possible over the I-25 corridor and over the San
Luis Valley, whereas the ECMWF isn't resolving that. I don't see any
distinct signals that indicate which one is more correct, but they
are both indicating that a closed low impact the region. The WPC QPF
clustering is also consistent with the closed low, as well. They
also have that closed low crashing into a ridge over the midwest,
which may retrograde it's track on Friday, prolonging precipitation
and potentially another cold front pushing over the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 315 PM MDT Fri May 5 2023

VFR conditions are expected for all three sites, KCOS, KPUB, and
KALS for the next 24 hours. Southerly and southwesterly winds
gusting up to 40kt at KALS and 35kt at KCOS and KPUB are expected
for the rest of this afternoon and into this evening, and should
begin to weaken after 02Z tonight. Gusty winds are expected again
for tomorrow afternoon, especially at KALS.
&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for COZ221-224>237.

Red Flag Warning from 11 AM to 10 PM MDT Saturday for COZ221-
224>237.

Fire Weather Watch from Sunday morning through Sunday evening
for COZ224-225-227>230-232-233-237.

&&

SHORT TERM...EHR
LONG TERM...SKELLY
AVIATION...EHR
Hazardous weather outlook, May 5, 11:28 AM MDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1128 AM MDT Fri May 5 2023

COZ058>089-093>099-061730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1128 AM MDT Fri May 5 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Increasing southwest winds with gusts of 35 mph, to as high as 50
mph, will combine with low relative humidity values below 10
percent. Therefore, critical fire weather conditions are anticipated
across the San Luis Valley, the eastern mountains and much of the
eastern plains today from noon until 10 PM MDT.

Very isolated showers along with one or two thunderstorms are
possible along the Continental Divide this afternoon and evening,
and especially across the central mountains. These showers or
individual storms may produce some snow across the higher peaks of
Lake and Chaffee counties, but any new snow amounts will total less
than an inch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated fire weather conditions due to low humidity values and
gusty winds are expected across portions of southern Colorado
Saturday, Sunday and again Monday. Areas across the San Luis
Valley, east into the Interstate 25 corridor are expected to see
the most critical fire weather conditions.

Isolated showers and thunderstorms will be possible each afternoon
and evening, Saturday through Monday, mainly for the La Garita
Range, north into the Central Mountains and across the Palmer
Divide. Lightning will be the main risk, with outflow winds to 40
mph and small hail possible with stronger storm cores.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

EHR/SKELLY

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 3:17 PM MDTFire Weather WatchPUBAlamosa, Baca, Conejos, Costilla, Custer, El Paso and 6 more24 hr

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.